Colorado, 2016

Dense Fog in Colorado, December 12 to 13, 2016

December 12 to 13, 2016 · NWS GJT · 2 events in 2 counties and zones

Dense fog formed in some of the southern valleys within western Colorado as low level moisture remained trapped behind a departing winter storm.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Dense fog formed in some of the southern valleys within western Colorado as low level moisture remained trapped behind a departing winter storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 12, 4:04 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Dec 12, 4:04 PM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
404 PM MST Mon Dec 12 2016

.SHORT TERM...(Tonight through Tuesday night)
Issued at 252 PM MST Mon Dec 12 2016

A couple of weather systems over the US in the short term will
not create any particularly interesting weather over the Four
Corners region the next couple of days other than shifting the 135
kt upper level jet on the KGJT sounding this morning north over
the next 24 hours. The stronger of these systems - a closed low
over Nunavut - will establish general troughiness over the
eastern 2/3rds of the US over the next 24 hours. The second, a
closed low slowly moving south along the coast of British Columbia
will open up a tap of moisture from the Pacific Ocean into the
Great Basin and Central Rockies. Surprised to see how much further
north forecast models are bringing the energy from this closed low
off of BC in today's 12z runs starting Tuesday night.

.LONG TERM...(Wednesday through Monday)
Issued at 252 PM MST Mon Dec 12 2016

Plenty of moisture will be available on Wednesday for overcast
cloud cover and showers to develop over the Colorado mountains but
really not seeing any good forcing to hang my hat on. Expecting
most snowfall will occur on Wednesday across the northcentral CO
mountains again in westerly to northwesterly flow...so the Rabbit
Ears to Vail Pass to Aspen corridor. Amounts are looking like
they will be generally in the 4 to 8 inch range above 8000 ft from
the Park Range south to the Elk Range with lesser amounts in the
high valleys like Aspen, Steamboat Springs, and Vail. This
snowfall should move out by Thursday morning as a much bigger
storm brews off of the coast of the Pacific NW.

Temps will be 5 to 10 degrees above normal in many places midweek
with this enhanced cloud cover. Utah and Colorado will begin to
see changes with the large incoming closed low beginning late
Thursday. For the first part of this winter weather system (Thurs
night-Fri afternoon), the region will be in a prominent WAA
pattern in southwesterly flow. The cold front associated with this
is progged to occur Friday evening through early Saturday and
bring snow level all the way down to low valley levels. Models are
hitting the probability of precipitation (POP) hard across the
region, but I brought down POPs on Thursday on NE facing slopes
that don't tend to do well in this pattern without significant
forcing. This may be one of those rare events where it happens,
but really thinking those NE facing slopes won't start
accumulating precip until the prefrontal period on Friday. If this
weather system stays on track, it could be a big snow maker for
eastern Utah and western Colorado in the high country. Snow levels
and ratios will change a lot throughout this system which will
make for some exciting and challenging forecasting over the next
few days. Cooler than normal temperatures will persist for at
least a few days after this cold front passes through Friday
night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 401 PM MST Mon Dec 12 2016

VFR conditions will prevail at all TAF sites through the next 24
hours. Mid and high level clouds will continue to stream over the
area for occasional BKN to OVC ceilings. Some light, orographic snow
showers no west through north facing slopes will persist over most
Colorado mountains locally obscuring the mountain tops.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...JAM
LONG TERM...JAM
AVIATION...CC
Hazardous weather outlook, Dec 12, 5:15 AM MST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
515 AM MST MON DEC 12 2016

COZ001>014-017>023-UTZ022>025-027>029-131300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
515 AM MST MON DEC 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED MOUNTAIN SNOW SHOWERS WILL CONTINUE THROUGH TONIGHT WITH
PATCH FOG EXPECTED ACROSS THE VALLEYS. NO SIGNIFICANT SNOW
ACCUMULATIONS ARE ANTICIPATED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER STORM WILL MOVE INTO THE AREA LATE TUESDAY, BRINGING MORE
HEAVY SNOW TO THE MOUNTAINS OF WESTERN COLORADO AND POSSIBLY
EASTERN UTAH. THE SNOW WILL CONTINUE THROUGH WEDNESDAY. A COLDER
AND STRONGER STORM WILL MOVE IN OVER THE WEEKEND, BRINGING
WIDESPREAD RAIN AND SNOW TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Animas River Basin

When
December 12, 7:00 PM MST to December 13, 8:30 AM MST
Where
Animas River Basin forecast zone
Reported by
ASOS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Dense fog occurred between Durango and Ignacio where visibilities dropped to a quarter mile or less.

Dense Fog, San Juan River Basin

When
December 12, 8:00 PM MST to December 13, 2:00 AM MST
Where
San Juan River Basin forecast zone
Reported by
AWOS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Dense fog developed in the San Juan River Basin where visibilities dropped to a quarter mile or less in some areas. Additionally, multiple vehicle crashes and roll-overs occurred on Highway 151 between Lake Capote and Ignacio due to freezing fog. Highway 151 was closed from the Chimney Rock area to County Road 334 due to icy road conditions.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679519, 679520.